Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 74, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 27, 2024, 8:11 PM EDT for 4 counties in North Carolina. It took effect at Sep 28, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2024, 8:11 PM EDT (00:11 UTC)
- In effect from
- Sep 28, 2024, 8:00 AM EDT
- Expired
- Sep 28, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 11.2
The text
As transmitted.
043 WHUS42 KMHX 280011 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 811 PM EDT Fri Sep 27 2024 NCZ195-196-199-204-281215- /O.EXP.KMHX.CF.Y.0022.000000T0000Z-240928T0000Z/ /O.EXP.KMHX.BH.S.0073.000000T0000Z-240928T0000Z/ /O.NEW.KMHX.BH.S.0074.240928T1200Z-240929T0000Z/ /O.CON.KMHX.SU.Y.0011.000000T0000Z-240928T0800Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 811 PM EDT Fri Sep 27 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SATURDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 5 to 8 feet in the surf zone. For the Beach Hazards Statement, dangerous rip currents. * WHERE...The beaches from Ocracoke Inlet to Surf City, including the Ocracoke Island beaches. * WHEN...For the High Surf Advisory, until 4 AM EDT Saturday. For the Beach Hazards Statement, from 8 AM EDT Saturday through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swimmers should remain out of the water due to dangerous surf conditions. Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-281215- /O.EXP.KMHX.CF.Y.0023.000000T0000Z-240928T0000Z/ /O.EXP.KMHX.BH.S.0073.000000T0000Z-240928T0000Z/ /O.NEW.KMHX.BH.S.0074.240928T1200Z-240929T0000Z/ /O.CON.KMHX.SU.Y.0011.000000T0000Z-240928T0800Z/ Hatteras Island- 811 PM EDT Fri Sep 27 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SATURDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 4 to 8 feet in the surf zone. For the Beach Hazards Statement, dangerous rip currents. * WHERE...Hatteras Island beaches. * WHEN...For the High Surf Advisory, until 4 AM EDT Saturday. For the Beach Hazards Statement, from 8 AM EDT Saturday through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swimmers should remain out of the water due to dangerous surf conditions. Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-281215- /O.EXP.KMHX.BH.S.0073.000000T0000Z-240928T0000Z/ /O.NEW.KMHX.BH.S.0074.240928T1200Z-240929T0000Z/ Northern Outer Banks- 811 PM EDT Fri Sep 27 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
670 WHUS42 KMHX 280813 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 413 AM EDT Sat Sep 28 2024 NCZ195-196-199-204-205-290000- /O.EXP.KMHX.SU.Y.0011.000000T0000Z-240928T0800Z/ /O.CON.KMHX.BH.S.0074.240928T1200Z-240929T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 413 AM EDT Sat Sep 28 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HIGH SURF ADVISORY HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...The beaches from Ocracoke Inlet to Surf City, including the Ocracoke Island beaches. * WHEN...For the Beach Hazards Statement, from 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-290000- /O.CON.KMHX.BH.S.0074.240928T1200Z-240929T0000Z/ Northern Outer Banks- 413 AM EDT Sat Sep 28 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 7:21 PM EDT, 50 minutes earlier.
Area forecast discussion, Sep 27, 7:21 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
721 PM EDT Fri Sep 27 2024
.SYNOPSIS...
TC Helene lifts towards the Midwest today. A slight to enhanced
risk of severe thunderstorms in the form of scattered tornadoes
today are possible along an outer band of Helene, and then
upper low pressure may bring some occasional showers late
weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 715 PM Fri...Rain threat is quickly coming to an end as
strong dry slot continues to nose into the Carolinas and mid-
Atlantic this evening. Only very widely scattered shower
activity remains along the Outer Banks, and these will be fully
offshore by the top of the hour. These cells are likely too far
removed from the strongest kinematics to pose any appreciable
severe risk, and the tornado watch from this afternoon was
allowed to expire.
Skies steadily clear tonight although upper level cirri will
linger. Winds quickly collapse overnight, and some fog and low
stratus is possible overnight. Reliable statistical guidance has
not had a consistent signal over the past several runs, and
defaulted to a more cautious forecast tilted towards the HREF
mean, favoring the inner coastal plain for lower visibilities.
Quiet night expected otherwise, with lows in the upper 60s
inland and low to mid 70s beaches.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 4 PM Friday...ENC will remain under the western periphery
of the upper ridge off the east coast. The remnants of Helene
will meander over Kentucky as it gets entrained into the
broader cutoff low with its dry slot overspreading the eastern
US. These features will work to keep Saturday precip free, warm,
and muggy (although substantially less humid compared to today).
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 4 PM Friday...
Sunday - Tuesday...The upper low and remnants of Helene will begin
its eastward trek on Sunday with a push from a northern stream wave
over southern Canada. The movement of this trough will support daily
PoPs (slight chance to chance) through Tuesday. At this time, the
base of the upper trough and attendant surface cold front will cross
ENC some time on Tuesday, which will present the next best
opportunity for widespread showers and thunderstorms.
Wednesday - Friday...Dry, northwesterly flow will set in behind the
departure of Helene's remnants. A cold front associated with the
aforementioned northern stream wave will then move across ENC on
Wednesday and draw in a cooler and drier air mass.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through tonight/...
As of 720 PM Friday...Mix of VFR and MVFR in place this evening
as band of widely scattered showers moves off the coast of the
Outer Banks as the remnants of Helene occlude over the Ohio
Valley. Forecast tonight is of lower than average confidence.
Skies are expected to gradually clear tonight and winds quickly
fall calm, and with today's rainfall - especially across the
coastal plain - it seems like fog would be a reasonable
forecast. The reliable GLAMP has had poor run to run
consistency, however, and is only lukewarm on the prospect. HREF
mean vis and cigs show a more reasonable picture based on
anticipated conditions, and trended TAFs more in its direction.
Still, given the uncertainty, did not show explicit IFR
conditions early Sat AM.
If any IFR does form in the morning, it will quickly give way to
VFR for the remainder of the day with southwesterly winds
generally 5-10 kt.
LONG TERM /Sat through Tue/...
As of 4 AM Thu...As of 3:30 AM Friday...A 15-30% chance of
scattered showers Sunday- Tuesday will present multiple
opportunities for sub-VFR conditions. A drier air mass will move
in mid-week and predominantly VFR flight cats should persist
thereafter.
&&
.MARINE...
SHORT TERM /Through tonight/...
As of 4 PM Friday...Winds are currently gusting to 20-30 kt
from the S/SE, and will be slowly decreasing through this
evening as the gradient lets up behind the pseudo warm front
moving through the region. Infrequent gusts of 35 kts are
possible south of C Lookout over the next couple of hours. A
band of heavy rain currently just west of the Pamlico Sound could
produce waterspouts and strong convective gusts today moving SW
to NE.
Winds diminish rapidly this evening as they turn SW with speeds
of 5-15 kt by midnight. Seas will only slowly subside, and SCA's
for the coastal waters will remain due to the continued high
seas.
LONG TERM /Sat through Tue/...
As of 4 AM Friday...Marine conditions will be improving through
the long term. Seas are forecast to be 4-7 feet to begin
Saturday but should drop below 6 ft by Saturday night. Seas will
continue to decrease to 2-3 ft by Sunday evening. Seas will
gradually build back to 2-5 ft on Tuesday. Winds will remain
around 10 kt through the period.
&&
.TIDES/COASTAL FLOODING...
As of 4 AM Fri...Another round of coastal flooding is expected
for coastal areas S of Oregon Inlet due to heightened water
levels, increased windspeeds, and strong wave action from
Helene. This flood event is not expected to be as significant as
the most recent flood event we just got out of as astronomical
tide cycle is lower, relatively weaker winds, and less rainfall.
As such, have gone with widespread inundation values of up to
one foot. The greatest impacts around the time of high tide
which will be around 5 PM.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
Beach Hazards Statement from Saturday morning through Saturday
evening for NCZ195-196-199-203>205.
Coastal Flood Advisory until 8 PM EDT this evening for NCZ195-
196-199-204-205.
High Surf Advisory until 4 AM EDT Saturday for NCZ195-196-199-
204-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
135-230-231.
Small Craft Advisory until 10 AM EDT Saturday for AMZ150.
Small Craft Advisory until 2 PM EDT Saturday for AMZ152-154.
Small Craft Advisory until 7 PM EDT Saturday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...MS/RJ
SHORT TERM...RJ
LONG TERM...OJC
AVIATION...MS/OJC
MARINE...OJC/RJ
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 27, 3:30 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 330 PM EDT Fri Sep 27 2024 NCZ195-196-204-205-281930- West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 330 PM EDT Fri Sep 27 2024 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY... ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Coastal Flood Advisory. High Surf Advisory. Tornado Watch. While the center of Tropical Cyclone Helene remains well to our northwest, an outer band moving through today will bring a risk of tornadoes, brief heavy rainfall, gusty winds, and minor coastal impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-281930- Northern Outer Banks- 330 PM EDT Fri Sep 27 2024 ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. While the center of Tropical Cyclone Helene remains well to our northwest, an outer band moving through today will bring a risk of tornadoes, brief heavy rainfall, gusty winds, and minor coastal impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-045>047-080-081-094-193-194-281930- Martin-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde- Pamlico-Northern Craven-Southern Craven- 330 PM EDT Fri Sep 27 2024 ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. While the center of Tropical Cyclone Helene remains well to our northwest, an outer band moving through today will bring a risk of tornadoes, brief heavy rainfall, and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-281930- Coastal Onslow- 330 PM EDT Fri Sep 27 2024 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Coastal Flood Advisory. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-079-090>092-198-281930- Pitt-Greene-Duplin-Lenoir-Jones-Inland Onslow- 330 PM EDT Fri Sep 27 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 27, 4:50 PM EDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
450 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM Tstm Wnd Dmg 3 NE House 35.69N 77.33W
09/27/2024 Pitt NC 911 Call Center
Delayed report. Pitt County 911 center
reported trees down near the intersection of
Brown Road and Hwy 903, including a tree on
a house. Time estimated based on radar.
&&
MartinNearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.